Minnesota, 2024

Tornado and Hail in Minnesota, July 15, 2024

July 15, 2024 · NWS MPX · 11 events in 6 counties and zones

A cluster of strong thunderstorms across southwestern MN was located on the eastern periphery of an unstable air mass. A subtle shortwave over the northern plains and a strong low-level jet supported a large hail and damaging wind threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cluster of strong thunderstorms across southwestern MN was located on the eastern periphery of an unstable air mass. A subtle shortwave over the northern plains and a strong low-level jet supported a large hail and damaging wind threat. Strong 60-80 mph winds brought down trees and power lines across Kandiyohi, Chippewa, Renville Counties, including overturning a semi in Hwy 29. A brief tornado occurred north of Clara City. Quarter to Golf Ball sized hail was also reported with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 15, 1:45 AM CST, 2 hours 36 minutes earlier. Its key messages:

  • Severe weather possible this morning and Monday afternoon. Damaging wind is the primary threat, followed by hail. The risk for tornadoes is low.
  • Cooler and drier weather remains on track for the rest of the week.
Area forecast discussion, Jul 15, 1:45 AM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
245 AM CDT Mon Jul 15 2024

.KEY MESSAGES...

- Severe weather possible this morning and Monday afternoon.
  Damaging wind is the primary threat, followed by hail. The
  risk for tornadoes is low.

- Cooler and drier weather remains on track for the rest of the week.

&&

.DISCUSSION...
Issued at 244 AM CDT Mon Jul 15 2024

Current mosaic radar imagery shows a cluster of thunderstorms
currently over eastern ND. This activity is traveling southeast with
an additional band of thunderstorms developing along a zone of
frontogenesis downstream. Using the HRRR, as it seems to have the
best handle on the current precip, this activity will reach western
MN around 4 AM and travel through southern MN by mid-morning. The
frontogenesis band of storms shouldn't be overly strong, but one or
two supercells from the original cluster will follow in their wake.
The most likely track of the supercells looks to be a line from MOX
to BDH to MKT and the primary hazards associated with these storms
will be large hail and damaging winds. To the east, garden variety
thunderstorms and showers should spread across eastern MN and into
western WI. Thus, expect at least a wet morning for most of the
region before a dry period follows by early this afternoon. Once the
rain exits, temperatures should climb into the low to mid 80s.
However, another round of showers and thunderstorms is possible
later this afternoon, mainly in southeastern MN and west-central WI,
as a cold front sags south. CAMs and the Storm Prediction Center
aren't too optimistic about severe weather with this round, but a
stray damaging wind gust or large hailstone can't be ruled out. This
precip will exit to our southeast by this evening.

Following the cold front, a much milder air mass and strong surface
high pressure will settle over the Upper Midwest. This will set us
up for a very comfortable and dry stretch of weather Monday night
through at least Friday. Highs Tuesday through Thursday will
generally be in the 70s, as 80s don't look to make a return until
next weekend. A few upper 40s could even occur in our rural areas
Wednesday night, highlighting the coolness of this mid-summer air
mass. Precipitation chances will remain very low until next weekend
when long-range forecast models start to show weak impulses within
the north-northwesterly upper-level flow passing through our region.
However, the subtleness of these features combined with their spread
of timing and placement between models provides low forecast
confidence of precip next weekend at this time. We are likely
heading into our first prolonged stretch of dry weather after today.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1213 AM CDT Mon Jul 15 2024

A cluster of thunderstorms currently over central ND will
continue southeast, reaching western MN most likely after 09Z
and continuing through southern MN . For AXN, RWF, STC, and MKT,
have replaced PROB30s with TEMPOs to account for this scenario.
To the east, less optimistic about strong convection farther
away from the best lift and instability so have opted go with a
multi-hour period of -SHRA this morning into the early
afternoon. For EAU, some MVFR fog also looks probable prior to
sunrise. Low-end VFR cigs will likely develop this afternoon as
a cold frontal passage occurs with another round of
thunderstorms possible in southeast MN and western WI. Have
added PROB30s for -TSRA at MKT, MSP, RNH, and EAU to account for
this potential. Skies should clear this evening. Southeasterly
winds will turn more westerly as Monday progresses, exceeding 10
knots by the afternoon. Northwesterly winds will prevail this
evening behind the cold front.

KMSP...Opted to just have -SHRA from 12-16Z as greater
confidence in morning thunderstorms is farther west. Added
a PROB30 for this afternoon for possible -TSRA along the cold
front.

/OUTLOOK FOR KMSP/
TUE...VFR, Wind NW 5-15 kts.
WED...VFR, Wind N 5-10 kts.
THU...VFR, Wind VRB 0-5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...CTG
AVIATION...CTG
Hazardous weather outlook, Jul 15, 2:11 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
311 AM CDT Mon Jul 15 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
311 AM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms possible this morning across
western and central Minnesota. Damaging winds and large hail will
the be primary threats.

This afternoon an additional, but lower, chance for strong to
severe thunderstorms to develop again across eastern Minnesota
into western Wisconsin, Damaging wind gusts are the primary
threat, followed by large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 15, 2:18 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Mon Jul 15 2024

MNZ054-056-150900-
Chippewa MN-Lac Qui Parle MN-
318 AM CDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES THROUGH 400 AM CDT...

At 318 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bellingham, or 14 miles south of Ortonville, moving southeast at 45
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Dawson, Watson, Boyd, Bellingham, Cerro Gordo, Madison
Airport, and Lac Qui Parle State Park.

This includes the following highways...
 U.S. Highway 212 between mile markers 14 and 31.
 U.S. Highway 75 between mile markers 105 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4508 9645 4521 9638 4504 9572 4480 9593
TIME...MOT...LOC 0818Z 297DEG 39KT 4511 9635

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, Jul 15, 3:40 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
440 AM CDT Mon Jul 15 2024

WIZ023>028-151145-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Hudson, River Falls, Menomonie, Durand,
Chippewa Falls, and Eau Claire
440 AM CDT Mon Jul 15 2024

...Areas of patchy fog early today...

Areas of locally dense fog will reduce visibility to one mile or
less in spots early this morning, especially in low lying areas
and in river valleys. If driving, slow down, use low beam
headlights, and be prepared for rapid changes in visibility.

BPH
Local storm report, Jul 15, 3:41 AM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
441 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Hail             1 W Granite Falls       44.81N 95.55W
07/15/2024  E1.25 Inch       Yellow Medicine    MN   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, Jul 15, 4:16 AM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
516 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     Hail             Redwood Falls           44.54N 95.12W
07/15/2024  E1.25 Inch       Redwood            MN   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

BPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Redwood

When
July 15, 4:21 AM CST to 4:25 AM CST
Where
Redwood County, 0.49 mi W of Morgan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.420, -94.930

Hail, Brown

When
July 15, 4:41 AM CST to 4:46 AM CST
Where
Brown County, 0.49 mi E of Sleepy Eye
Measured
1 in hail
Reported by
Public
Coordinates
44.300, -94.720

Thunderstorm Wind, Swift

When
July 15, 6:00 AM CST
Where
Swift County, 9.41 mi SW of De Graff
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.160, -95.594

A semi was blown off Highway 29 just north of the Chippewa/Swift County line.

Hail, Swift

When
July 15, 6:03 AM CST to 6:08 AM CST
Where
Swift County, 0.69 mi S of Kerkhoven
Measured
1 in hail
Reported by
Public
Coordinates
45.190, -95.320

Tornado, Chippewa

When
July 15, 6:14 AM CST to 6:17 AM CST
Where
Chippewa County, 5.64 mi NE of Gluek to 5.64 mi NNE of Clara City
Rating
EF0
Path length
2.24 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
45.037, -95.388

The tornado mostly crossed some fields, but did knock down or break about two dozen trees. Damaging thunderstorm winds from the northeast hit the area just after the tornado.

Thunderstorm Wind, Chippewa

When
July 15, 6:16 AM CST to 6:17 AM CST
Where
Chippewa County, 8.51 mi NE of Gluek to 2.81 mi N of Clara City
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.079, -95.366

Strong northeast winds hit this area just after the tornado. Scattered trees were broken or tipped over. One farm lost much of the tin from the roof of a machine shed. Part of another machine shed was blown into a house.

Thunderstorm Wind, Kandiyohi

When
July 15, 6:28 AM CST
Where
Kandiyohi County, 0.49 mi W of Raymond
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.020, -95.240

A few trees and power lines were down.

Thunderstorm Wind, Kandiyohi

When
July 15, 6:35 AM CST to 6:40 AM CST
Where
Kandiyohi County, 2.13 mi NNE of Prinsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.960, -95.190

Trees were down.

Hail, Kandiyohi

When
July 15, 6:37 AM CST to 6:41 AM CST
Where
Kandiyohi County, 0.85 mi NE of Prinsburg
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.940, -95.190

Thunderstorm Wind, Renville

When
July 15, 6:58 AM CST to 7:03 AM CST
Where
Renville County, 0.85 mi NW of Olivia Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
44.780, -95.030

Railroad crossing arms on the north side of the airport were damaged.

Thunderstorm Wind, Renville

When
July 15, 7:00 AM CST to 7:05 AM CST
Where
Renville County, 0.48 mi WSW of Olivia
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.776, -94.988

Trees were down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204675, 1204676, 1209313, 1204677, 1210415, 1208898, 1205359, 1205360, 1204678, 1204689, 1205363.